Hypervitaminosis A is having too much vitamin A in the body.
Vitamin A toxicity
Causes, incidence, and risk factors:
There are two types of vitamin A hypervitaminosis:
- Acute -- caused by taking too much vitamin A over a short period of time
- Chronic -- occurs when too much of the vitamin is present over a longer period
Chronic vitamin A toxicity develops after taking too much vitamin A for long periods.
Signs and tests:
- Bone hardening (calcification)
- High blood calcium levels
- High cholesterol
- High serum creatinine (suggesting kidney damage)
- Serum vitamin A levels
Treatment involves simply stopping the use of too much vitamin A.
Most people fully recover.
- Excessively high calcium levels
- Failure to thrive
- Kidney damage due to high calcium
- Liver damage
- Prostate cancer
Recent studies show that taking too much vitamin A during pregnancy can cause abnormal development in the fetus. Talk to your health care provider about eating a proper diet while you are pregnant.
Calling your health care provider:
Call your health care provider if you think that you or your child may have taken too much vitamin A, or you have symptoms of excess vitamin A.
To avoid hypervitaminosis A, avoid taking more than the recommended daily allowance of this vitamin. Recent emphasis on vitamin A and beta carotene as anticancer vitamins may contribute to chronic hypervitaminosis A, if people take more than is recommended.
Zile M. Vitamin A deficiencies and excess. In: Kliegman RM, Behrman RE, Jenson HB, Stanton BF. Nelson Textbook of Pediatrics. 18th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 45.
|Review Date: 6/17/2008|
Reviewed By: Elizabeth H. Holt, MD, PhD, Assistant Professor of Medicine, Section of Endocrinology and Metabolism, Yale University. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.